Hail, Winnebago
- When
- July 2, 8:02 AM CST to 8:05 AM CST
- Where
- Winnebago County, Oshkosh
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.020, -88.550
Penny to nickel size hail fell in Oshkosh as thunderstorms moved through the city.
Thunderstorms, that developed in the vicinity of a cold front and low pressure system that moved southeast across Wisconsin, produced isolated large hail and wind damage in east-central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms, that developed in the vicinity of a cold front and low pressure system that moved southeast across Wisconsin, produced isolated large hail and wind damage in east-central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 2, 2:10 AM CST, 5 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 310 AM CDT WED JUL 2 2008 .SYNOPSIS...UPR FLOW ACRS NOAM WL REMAIN FAIRLY AMPLIFIED EARLY IN THE FCST PERIOD AS SHRTWV DIGS SE ACRS THE GREAT LAKES RGN. THE TREND AFTER THAT WL BE FOR THE FLOW TO DEAMPLIFY...THOUGH THE MEAN TROF AND RIDGE POSNS WL LIKELY REMAIN IN PLACE INTO NEXT WK. STARTING TO GET SOME SIGNALS FM THE MED RANGE MODELS THAT UPR RIDGE WL EXPAND/SHIFT NEWD INTO THE CENTRAL OR POSSIBLY EVEN ERN PART OF THE COUNTRY LATER NEXT WK AND BEYOND. IF THAT OCCURS IT WOULD RESULT IN VERY SUMMER-LIKE WX WITH HOT AND HUMID CONDITIONS SPREADING ACRS THE AREA. BUT GIVEN RELATIVE STABILITY OF CURRENT PATTERN...NEED TO SEE A LITTLE STRONGER/CLEARER SIGNAL TO HAVE MUCH CONFIDENCE IN GETTING A PATTERN CHANGE. TEMPS WL DROP TO BLO NORMAL EARLY IN THE FCST PERIOD AS ANOTHER SHOT OF CANADIAN AIR IS DELIVERED INTO THE AREA IN THE WAKE OF SHRTWV DIGGING ACRS THE RGN. READINGS SHOULD REBOUND FOR THE WEEKEND AND NEXT WK. LOOKS LIKE THERE WL BE TWO MAIN CHCS OF PCPN DURING THE PERIOD. FIRST WL BE TDA AS SHRTWV DIGS IN AND DRIVES A COLD FRONT ACRS THE RGN. SECOND WL BE LATE IN THE WEEKEND OR EARLY NEXT WK. EXPECT THAT MOST AREAS WL END UP BLO NORMAL ON PCPN FOR THE NEXT 7 DAYS. && .SHORT TERM...TDA/TNGT/THU. COLD FRONT NOW INTO NW WI. LOCAL MESO PLOTS INDICATED AREA OF MUCAPE SHIFTG SEWD INTO THE FCST AREA AHEAD OF THE FRONT. 925 MB WINDS ALSO APPEAR TO BE INCRG AND SUPPORTING PRETTY STG CONVERGENCE NR THE FRONT. EXPECT TSRA TO CONTINUE TO DEVELOP NR THE FRONT AS IT PUSHES ACRS THE AREA TDA. WOULD EXPECT UPTICK IN STRENGTH/COVERAGE LATE THIS MORNING/THIS AFTN AS ATM IN THE WARM SECTOR STARTS TO DESTABILIZE. GREATEST RISK OF SVR WL BE OVER THE SRN/SERN 1/2 OF THE FCST AREA...WHERE FRONT WL BE THIS AFTN. WL MAKE ISSUANCE TIME DECISION ON WHETHER OR NOT TO INCLUDE EXPLICIT SVR IN GRIDS/ZONES. NAM AND TO SOME EXTENT THE OTHER MODELS INDICATED THE POSSIBILITY OF SFC WV DEVELOPING ON THE FRONT OVER E-C WI THIS AFTN. THAT WOULD SLOW THE FRONT AND INCREASE THE POSSIBILITY OF SOME CONVECTION DEVELOPING BACK OVER THE FRONTAL SFC. FOR THAT REASON WL HOLD POPS INTO THE EARLY EVENING OVER THE SERN PART OF THE FCST AREA...THEN HAVE CLEARING SKIES AS CANADIAN AIR MASS RUSHES INTO THE RGN. WENT BLO GUID FOR MINS ACRS THE N. CU RULE OFF THE MODELS SUGGESTED BKN CU ON THU...BUT THAT DOES NOT SEEM TO FIT WITH BEING UNDER COOLER AND DRIER CANADIAN AIR MASS WITH UPR JET AXIS OFF TO THE NE. MODELS MAY BE HOLDING ONTO TOO MUCH LOW-LEVEL MOISTURE AGAIN...SO WENT WITH LOWER SKYCON IN THE GRIDS. .LONG TERM...FRIDAY THRU TUESDAY. UPPER RIDGE EDGES E DURING FIRST PART OF PERIOD...WHICH WILL ALLOW TEMPS TO INCREASE DAILY THRU WEEKEND. BEFORE THE WARM-UP... CANADIAN HIGH PRESSURE...WHICH PUSHES IN BEHIND WEDNESDAYS FROPA...WILL SLOWLY MOV ACRS STATE. WITH HIGH OVER STATE ON FRIDAY MORNING...MIN TEMPS XPCTD TO BE 5 TO 10 DEGS BLO NORMAL. ADJUSTED TEMPS DOWN A BIT IN PREFERRED COLD SPOTS FROM PREV FCST. DAYTIME TEMPS SHOULD REBOUND QUICKLY WITH EARLY JULY SUNSHINE AND RELATIVELY LOW HUMIDITY. LOW HUMIDITY WILL ALSO ALLOW MIN TEMPS TO STAY NEAR OR BLO NORMS THRU SAT MORNING. SFC RIDGE MOVES E OF STATE SUN AS SHORTWV TROF APPROACHES FROM THE W. WITH RESPECT TO SPEED OF SHORTWV...02/00Z GFS OP APPEARS TO BE RIGHT BETWEEN THE 01/12Z GFS ENSEMBLE AND 01/12Z ECMWF...AND CLOSE TO CURRENT FCST. FLOW TURNS MORE ZONAL BEHIND SHORTWV TROF WITH LARGE...FLAT UPPER RIDGE ACRS SRN HALF OF U.S. OVERALL...LITTLE CHG NEEDED TO PREV FCST PKG FOR THIS PD. && .AVIATION...LLWS WL DISSIPATE EARLY TDA WE START TO MIX OUT. SCT TSRA WL CONT ACRS THE RGN. WL PROBABLY HAVE THUNDER IN THE TAFS FOR THE PERIOD RIGHT ARND FROPA AT AUW/CWA/GRB. WL MAKE ISSUANCE- TIME DECISION FOR RHI BASED ON RADAR TRENDS. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SKOWRONSKI/JKL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 421 AM CDT WED JUL 2 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031215- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 421 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS COULD BE SEVERE. THE GREATEST CHANCE OF SEVERE WEATHER WILL BE SOUTHEAST OF A LINE FROM MARSHFIELD TO ANTIGO TO WAUSAUKEE...AND OCCUR BETWEEN 1100 AM AND 500 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY NIGHT AND MONDAY. IT IS STILL TOO EARLY TO BE ABLE TO DETERMINE THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. LMZ521-522-541>543-031215- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 421 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS COULD BE SEVERE. THE GREATEST CHANCE OF SEVERE WEATHER WILL OCCUR BETWEEN 1100 AM AND 500 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDS WILL SHIFT TO THE NORTH THIS EVENING. WINDS MAY BE STRONG ENOUGH TO POSE A HAZARD TO SMALL CRAFT THROUGH MIDDAY THURSDAY. THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY NIGHT AND MONDAY. IT IS STILL TOO EARLY TO BE ABLE TO DETERMINE THE SEVERE WEATHER THREAT WITH THESE STORMS. JS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 530 AM CDT WED JUL 2 2008 WIZ010>013-018>021-030-031-035>037-073-074-021115- FLORENCE-FOREST-LANGLADE-LINCOLN-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO COUNTY-ONEIDA-PORTAGE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-WAUPACA-WOOD- 530 AM CDT WED JUL 2 2008 ...STRONG THUNDERSTORMS ACROSS CENTRAL AND NORTHEAST WISCONSIN... AT 527 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF WAUSAUKEE TO 11 MILES SOUTHEAST OF MARSHFIELD...MOVING EAST AT 30 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...AND GUSTY WINDS ARE ALL POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS WILL BE NEAR... WAUSAUKEE...BEVENT AROUND 540 AM... NEOPIT AROUND 545 AM... WITTENBERG AROUND 550 AM... CRIVITZ AROUND 605 AM... STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORMS MOVE OUT OF THE AREA. SKOWRONSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 545 AM CDT WED JUL 2 2008 WIZ030-031-021115- MARATHON-SHAWANO- 545 AM CDT WED JUL 2 2008 ...STRONG THUNDERSTORM TO MOVE ACROSS EASTERN MARATHON AND WESTERN SHAWANO COUNTIES... AT 542 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BEVENT...OR 15 MILES SOUTHEAST OF WAUSAU...MOVING EAST AT 30 MPH. HAIL UP TO 3/4 INCH IN DIAMETER...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...AND GUSTY WINDS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THE THUNDERSTORM WILL BE NEAR... WITTENBERG AROUND 605 AM... STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM MOVES OUT OF THE AREA. SKOWRONSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 608 AM CDT WED JUL 2 2008 WIZ020>022-030-031-035>038-073-074-021200- DOOR-MARATHON-MENOMINEE-NORTHERN OCONTO COUNTY-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-WAUPACA-WOOD- 608 AM CDT WED JUL 2 2008 ...LINE OF STRONG THUNDERSTORMS HEADING INTO EASTERN WISCONSIN... AT 606 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTH OF MARINETTE TO WISCONSIN RAPIDS... MOVING EAST AT 30 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY WINDS TO 35 MPH ARE POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS WILL BE NEAR... KESHENA...WHITING...POUND AROUND 615 AM... SHAWANO...GILLETT AROUND 630 AM... AMHERST AROUND 640 AM... MARINETTE AROUND 645 AM... CLINTONVILLE AROUND 650 AM... OCONTO...EPHRAIM AROUND 700 AM... SKOWRONSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 703 AM CDT WED JUL 2 2008 WIZ022-031-036>040-050-074-021245- BROWN-DOOR-KEWAUNEE-MANITOWOC-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN OCONTO COUNTY-WAUPACA- 703 AM CDT WED JUL 2 2008 ...THUNDERSTORMS MOVING THROUGH EAST-CENTRAL WISCONSIN... AT 700 AM...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE FROM NEAR STURGEON BAY TO ABOUT 10 MILES NORTHWEST OF WAUPACA. THE LINE WAS SAGGING SOUTHEAST. A FEW OF THE STORMS IN THE LINE WERE QUITE STRONG...AND CAPABLE OF PRODUCING PEA-SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY WINDS. THE THUNDERSTORMS WILL BE NEAR... WAUPACA AROUND 710 AM... NEW LONDON...BLACK CREEK AROUND 725 AM... GREEN BAY AROUND 730 AM... ALGOMA...AND LUXEMBURG AROUND 745 AM. SKOWRONSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 738 AM CDT WED JUL 2 2008 WIZ022-031-037>040-050-074-021330- BROWN-DOOR-KEWAUNEE-MANITOWOC-OUTAGAMIE-SHAWANO-SOUTHERN OCONTO COUNTY-WAUPACA- 738 AM CDT WED JUL 2 2008 ...THUNDERSTORMS MOVING THROUGH EAST-CENTRAL WISCONSIN... AT 734 AM...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE FROM NEAR ALGOMA TO 15 MILES NORTHWEST OF WAUPACA. ALTHOUGH INDIVIDUAL STORMS IN THE LINE WERE MOVING EAST...THE LINE ITSELF WAS SHIFTING SOUTH AT ABOUT 20 MPH. A FEW OF THE STORMS IN THE LINE WERE QUITE STRONG...AND CAPABLE OF PRODUCING PEA-SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY WINDS THE THUNDERSTORMS WILL BE NEAR... KEWAUNEE AROUND 745 AM... NEW LONDON AROUND 750 AM... WAUPACA AROUND 755 AM... DENMARK AROUND 805 AM... TWO CREEKS...APPLETON AROUND 815 AM... KAUKAUNA AROUND 820 AM... JS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 830 AM CDT WED JUL 2 2008 WIZ037>040-045-048>050-021400- BROWN-CALUMET-KEWAUNEE-MANITOWOC-OUTAGAMIE-WAUPACA-WAUSHARA- WINNEBAGO- 830 AM CDT WED JUL 2 2008 ...THUNDERSTORMS MOVING THROUGH CENTRAL AND EAST-CENTRAL WISCONSIN... AT 826 AM...DOPPLER RADAR INDICATED THE LEADING EDGE OF A LINE OF THUNDERSTORMS FROM 10 MILES NORTHEAST OF KEWAUNEE TO 6 MILES NORTH OF FREMONT TO 14 MILES SOUTH OF REDGRANITE. THE LINE WAS MOVING SOUTHEAST AT 30 MPH. A FEW STORMS IN THE LINE WERE STRONG AND COULD PRODUCE SMALL HAIL...CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE THUNDERSTORMS WILL BE NEAR... LAKE POYGAN AROUND 835 AM... KEWAUNEE AROUND 840 AM... RUSH LAKE AROUND 845 AM... DENMARK...APPLETON AROUND 850 AM... KAUKAUNA AROUND 855 AM... TWO CREEKS...OSHKOSH...BRILLION AROUND 900 AM... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. MG
The Green Bay radar (KGRB), 64 km away, was scanning. The volume nearest the first event began at 14:04 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny to nickel size hail fell in Oshkosh as thunderstorms moved through the city.
Strong winds from thunderstorms damaged a billboard and uprooted trees north of Two Rivers.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123472, 123471.